Minnesota, 2011

Hail and Damaging Winds in Minnesota, April 10, 2011

April 10, 2011 · NWS DLH · 8 events in 3 counties and zones

In the late morning on April 10, 2011, a small cluster of thunderstorms moved across parts of northeast Minnesota, producing some severe hail and wind gusts. These thunderstorms were elevated, and thus produced severe weather despite surface temperatures in the area in the 40s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

In the late morning on April 10, 2011, a small cluster of thunderstorms moved across parts of northeast Minnesota, producing some severe hail and wind gusts. These thunderstorms were elevated, and thus produced severe weather despite surface temperatures in the area in the 40s. They formed on an elevated portion of the warm front, to the north of the primary surface low, eventually tracking into western Ontario.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 10, 8:16 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 10, 8:16 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
916 AM CDT SUN APR 10 2011

.UPDATE...
EXPANDED WORDING OF AREAS/PATCHY DENSE FOG THIS MORNING ACROSS
CENTRAL SECTION OF CWA. AT 900 AM...VSBYS OF A HALF MILE OR LESS
WERE REPORTED ALONG A CORRIDOR FRONT FROM KBRD...TO
KAIT..KMZH...KDLH AND KASX. MADE TIMING ADJUSTED TO POPS OVER WIS
ZONES FOR A SLIGHT CHC THIS MORNING...THEN SEVERE STORMS LIKELY
BY THE LATE AFTERNOON. OTHERWISE PREV FCST ON TRACK WITH LIKELY
POPS FOR ALL ZONES TODAY AND GREATEST THREAT FOR SVR STORMS OVER
WI AREAS...MAINLY AFTER 300 PM.

&&

.PREV DISCUSSION... /ISSUED 303 AM CDT SUN APR 10 2011/

DISCUSSION...
ONGOING SHOWERS AND THUNDERSTORMS...WITH THE POTENTIAL FOR RE-
INTENSIFICATION DURING THE MID-MORNING HOURS OVER THE SRN HALF OF
THE CWA IS THE VERY SHORT TERM CONCERN. THE OTHER FORECAST
CHALLENGE REMAINS FOCUSED ON THE CONVECTIVE DEVELOPMENT LATER THIS
AFTERNOON AND THROUGH THE EVENING OVER THE ERN HALF OF THE DLH
CWA.

LATE LAST EVENING A LINE OF CONVECTION DEVELOPED FROM LAKE MILLE
LACS TO NRN PRICE COUNTY ALONG A WEAK BOUNDARY/WIND SHIFT
LINE/CONVERGENCE ZONE. MOST OF THESE STORMS STAYED SUB-SEVERE AND
TRANSITIONED NWD INTO THE COOL SECTOR AND DIMINISHED
SIGNIFICANTLY. CURRENTLY...THE REMNANTS OF THIS LINE OF STORMS
CONTINUES TO TRACK TO THE E/NE...PULSING UP FOR BRIEF PERIODS OF
TIME. EXPECTING A BREAK IN THE ACTION UNTIL AROUND 10Z WHEN THE
NEXT ROUND OF STORMS IS EXPECTED TO PUSH INTO THE AREA FROM THE
S/SW. ATTM THE CELLS TO THE SOUTH APPEAR TO BE BEHAVING...AND
STAYING SUB-SEVERE...BUT COULD POSSIBLY SEE INTENSIFICATION AS THE
CLUSTER OF CONVECTION INTERACTS WITH THE NOW WEAK CONVERGENCE ZONE
AND THE NRN EDGE OF THE STABILITY GRADIENT. WILL NEED TO KEEP A
CLOSE EYE ON THESE STORMS THROUGH THE NEXT COUPLE HOURS AS THEY
APPROACH THE REGION. THE CONVECTION FROM LAST NIGHT DRAINED A LOT
OF THE ENERGY OUT OF THE MID-LEVELS...SO COULD ALSO SEE THE STORMS
DIMINISH AS THEY ENTER THE DLH CWA.

BY THE LATE MORNING AND EARLY AFTERNOON...THE SHOWERS AND
THUNDERSTORMS WILL HAVE PUSHED WELL TO THE NORTH...AND THE SERN
SECTIONS OF THE CWA WILL BEGIN TO DRY OUT TEMPORARILY. A DRY SLOT
WILL WRAP AROUND THE INTENSE LOW PRESSURE...NOW OVER SRN MN...AND
A STRONG LLJ WILL DEVELOP ON THE EAST SIDE OF THE LOW AND DRAW UP
A RICH SUPPLY OF MOIST UNSTABLE AIR INTO MUCH OF WISCONSIN. THE
UPPER LOW AND STRONG FORCING ALOFT WILL CATCH UP TO THE SFC LOW
AND SUPPLEMENT THE FORCING FOR STRONG CONVECTIVE DEVELOPMENT OVER
THE UPPER MIDWEST. THE AREA OF CONCERN THIS AFTERNOON FOR THE
NORTHLAND WILL BE MAINLY SE OF A LINE FROM ELO TO BRD...WITH THE
HIGHEST RISK OF SVR STORMS OVER THE WISCONSIN COUNTIES. THE DAY
ONE CONVECTIVE OUTLOOK FROM SPC PUTS A MDT RISK OF SVR WX OVER
PRETTY MUCH THE ENTIRE STATE OF WI...INCLUDING ALL OR PARTS OF OUR
WI COUNTIES. THE SEVERE WX CONCERNS WILL RUN THE GAMUT...WITH THE
POTENTIAL FOR TORNADOES...LARGE HAIL...DAMAGING WINDS...LIGHTNING
AND HEAVY RAIN. SEE THE SWODY1 PRODUCT FOR DETAILS.

STAY UP-TO-DATE WITH ALL THE LATEST FORECASTS AND ANY WATCHES OR
WARNING ISSUED BY THE NATIONAL WEATHER SERVICE TODAY...AS SOME OF
THESE STORMS COULD BE POTENTIALLY DANGEROUS.

CONDITIONS IMPROVE DRAMATICALLY ON MONDAY AS THE STORM SYSTEM
EXITS TO THE EAST AND HIGH PRESSURE BUILDS IN.

EXTENDED...MONDAY NIGHT THROUGH FRIDAY...
HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE REGION MONDAY
NIGHT...AS UPPER LEVEL RIDGING PROVIDES DRYING CONDITIONS. A COLD
FRONT IS EXPECTED TO MOVE IN FROM THE NW ON TUESDAY...BRINGING A
CHANCE OF SHOWERS TO THE WESTERN LAKE SUPERIOR REGION BY TUESDAY
EVENING. THE 00Z MODELS ATTEMPT TO STALL THE FRONT BY
WEDNESDAY...GENERALLY SOUTH OF THE CWA OR ACROSS THE SOUTHERN
PORTION OF THE CWA. THE GFS IS QUITE DIFFERENT...IN THAT A WAVE
ALONG THE FRONT LIFTS NORTHWARD...RESULTING IN A PROLIFERATION OF
RAIN ACROSS THE SE HALF OF THE CWA WEDNESDAY INTO THURSDAY. THE
ECMWF AND GEM ARE MUCH DIFFERENT...ALTHOUGH THE ECMWF RUN FROM 12Z
YESTERDAY DID SHOW SOME SIMILARITIES. WILL KEEP CHANCE POPS FOR
NOW. THE OTHER DISPARITY IS FOR THURSDAY NIGHT AND FRIDAY...AS
MOST OF THE MODEL SOLUTIONS WRAP UP A SIGNIFICANT LOW PRESSURE
SYSTEM IN THE UPPER MIDWEST. THE GFS AND THE GEM BRING QPF INTO
OUR CWA...BUT THE ECMWF DOES NOT AT THIS POINT. WILL NEED TO WATCH
THIS SYSTEM FURTHER.

AVIATION...06Z DULUTH TAF ISSUANCE...
VFR CONDITIONS ALONG AND NORTH OF ROUTE 2 IN NORTHEAST MINNESOTA
WILL DETERIORATE TO LIFR IN RAIN AND LOW CLOUDS...WITH EMBEDDED
THUNDERSTORMS EARLY SUNDAY. WINDS WILL SHIFT TO NORTH AND GUST
BETWEEN 30 AND 40 MPH SUNDAY AFTERNOON AND EVENING. SOUTH OF ROUTE
2 IN NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN WILL SEE AREAS OF
IFR IN RAIN WITH INCREASING NUMBERS OF EMBEDDED THUNDERSTORMS WITH
VLIFR CONDITIONS IN INTENSE RAIN...LOCALLY LARGE HAIL...AND LOCAL
WINDS GUSTING OVER 60 MPH.

&&

.POINT TEMPS/POPS...
DLH  52  36  52  31 /  70  80  50  10
INL  51  34  52  30 /  70  80  20  10
BRD  59  38  56  34 /  70  80  30  10
HYR  73  43  54  32 /  70  80  70  10
ASX  63  40  55  33 /  70  80  70  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...GRANING
EXTENDED....04
Hazardous weather outlook, Apr 10, 5:41 AM CST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
641 AM CDT SUN APR 10 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
641 AM CDT SUN APR 10 2011

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WEAK SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DIMINISH IN
INTENSITY THIS MORNING. THEN...IN THE AFTERNOON ADDITIONAL SHOWERS
AND THUNDERSTORMS WILL REDEVELOP ACROSS THE UPPER
MIDWEST...INITIALLY OVER THE EASTERN SECTIONS OF MINNESOTA AND
SOUTHWEST WISCONSIN IN THE EARLY AFTERNOON. THESE STORMS WILL
MOVE TO THE NORTH AND EAST THROUGH THE AFTERNOON AND AFFECT THE
EASTERN HALF OF THE DULUTH FORECAST AREA...MAINLY EAST OF A LINE
FROM BRAINERD TO ELY. SOME OF THESE STORMS COULD BECOME
SEVERE...WITH THE GREATEST CHANCE OVER THE WISCONSIN COUNTIES. THE
MAIN THREAT THIS AFTERNOON AND EARLY THIS EVENING WILL BE
TORNADOES...LARGE HAIL...DAMAGING WINDS...FREQUENT LIGHTNING...AND
BRIEF HEAVY RAINFALL. AREA RIVERS...ALONG WITH SMALL CREEKS AND
STREAMS...AND URBAN AREAS PRONE TO FLASH FLOODING WILL BE AT RISK
OF FLOODING THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.

LSZ121-140>148-111030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
641 AM CDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TENTINGER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Apr 10, 9:58 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1058 AM CDT SUN APR 10 2011

MNZ018-025-026-101620-
NORTH CASS-NORTH ITASCA-SOUTH ITASCA-
1058 AM CDT SUN APR 10 2011

...STRONG THUNDERSTORM OVER LAKE WINNIBIGOSHISH...

AT 1054 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LAKE WINNIBIGOSHISH...MOVING NORTHEAST AT 45
MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS. THIS STORM PRODUCED PENNY SIZE HAIL EARLIER IN HUBBARD
COUNTY.

* THE THUNDERSTORM WILL BE NEAR...
  MAX BY 1110 AM...
  INGER BY 1115 AM...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4771 9398 4748 9373 4734 9420 4748 9433

LAMERS

The radar

The Duluth radar (KDLH), 152 km away, was scanning. The volume nearest the first event began at 16:21 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Itasca

When
April 10, 10:22 AM CST
Where
Itasca County, 2.59 mi NW of Deer Rvr Bwstrng Arp
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.576, -93.910

Lots of penny size hail fell on County Highway 35 east of Inger.

Hail, Itasca

When
April 10, 10:28 AM CST
Where
Itasca County, 0.93 mi E of Talmoon
Measured
1.75 in hail
Reported by
Public
Coordinates
47.603, -93.760

Thunderstorm Wind, Itasca

When
April 10, 11:08 AM CST
Where
Itasca County, 2.78 mi E of Togo
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.820, -93.110

A few trees were blown down starting east of Togo around the Itasca-St. Louis county line near Highways 1 and 22. This area of scattered tree damage continued into St. Louis County.

Thunderstorm Wind, St. Louis

When
April 10, 11:24 AM CST
Where
St. Louis County, 0.15 mi W of Meadow Brook
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
47.870, -92.953

Trees and branches were blown down. A garage had its roof lifted off with some damage to the walls. A boat house of unknown construction was destroyed.

Thunderstorm Wind, St. Louis

When
April 10, 11:27 AM CST
Where
St. Louis County, Sturgeon
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
47.780, -92.870

Many trees down near the intersection of Highways 73 and 22 north of Side Lake.

Hail, St. Louis

When
April 10, 11:37 AM CST
Where
St. Louis County, Gheen
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.970, -92.820

Thunderstorm Wind, St. Louis

When
April 10, 11:41 AM CST
Where
St. Louis County, Cook
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.850, -92.700

Trees and power lines were blown down in the Cook area.

Hail, Cook

When
April 10, 1:05 PM CST
Where
Cook County, 35.27 mi NNW of Lutsen
Measured
0.75 in hail
Reported by
Public
Coordinates
48.130, -90.937

Penny size hail and gusty winds occurred near Seagull Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293879, 293887, 291871, 293892, 293888, 293895, 293893, 293896.